Commentarii Mathematici Helvetici

Full-Text PDF (341 KB) | Metadata | Table of Contents | CMH summary
Volume 78, Issue 3, 2003, pp. 494–517
DOI: 10.1007/s00014-003-0769-6

On Waring's problem for several algebraic forms

Enrico Carlini[1] and Jaydeep V. Chipalkatti[2]

(1) School of Mathematical Sciences, Monash University, 1 Wellington Rd, 3800, CLAYTON, VIC, AUSTRALIA
(2) Department of Mathematics, University of British Columbia, BC V6T 1Z2, VANCOUVER, CANADA

We reconsider the classical problem of representing a finite number of forms of degree d in the polynomial ring over n + 1 variables as scalar combinations of powers of linear forms. We define a geometric construct called a 'grove', which, in a number of cases, allows us to determine the dimension of the space of forms which can be so represented for a fixed number of summands. We also present two new examples, where this dimension turns out to be less than what a naïve parameter count would predict.

Keywords: Waring's problem for forms, apolarity

Carlini Enrico, Chipalkatti Jaydeep: On Waring's problem for several algebraic forms. Comment. Math. Helv. 78 (2003), 494-517. doi: 10.1007/s00014-003-0769-6